Format

Send to

Choose Destination
Int J Mycobacteriol. 2019 Jan-Mar;8(1):104-106. doi: 10.4103/ijmy.ijmy_10_19.

Central nervous system tuberculosis reactivation following intravenous iron supplementation.

Author information

1
Department of Internal Medicine, General Hospital of Heraklion "Venizeleio-Pananeio", Leoforos Knossou, Heraklion, Greece.

Abstract

Patients with inflammatory bowel disease (IBD) are often treated with tumor necrosis factor (TNF)-alpha inhibitors and are therefore at higher risk for tuberculosis (TB) reactivation. IBD patients also frequently have iron deficiency which is often treated with intravenous iron supplementation. Iron plays an important role in mycobacterial infections, and reactivation of TB has been rarely reported after iron repletion. We present a case of a 63-year-old male with a history of Crohn's disease, on treatment with adalimumab for 2 years. The patient presented with malaise, mild lethargy, low-grade fever, and hyponatremia within a week after the first dose of intravenous iron. He was diagnosed with central nervous system TB (positive cerebrospinal fluid polymerase chain reaction and culture) and responded to treatment with a four-drug regimen. The timing of TB reactivation (within a week after intravenous iron administration) suggests that iron repletion contributed to the clinical reactivation of TB. Biological plausibility and prior similar clinical observations further support the causality of this association. Considering the frequency of iron deficiency in IBD, we believe that it is worthy to further explore the potential association between intravenous iron administration and the timing of TB reactivation in patients being treated with TNF-alpha inhibitors.

KEYWORDS:

Adalimumab; iron; reactivation; tuberculosis

PMID:
30860189
DOI:
10.4103/ijmy.ijmy_10_19
Free full text

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd
Loading ...
Support Center